Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2020, 7:01 PM MST for Cochise County, Pima County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:01 PM MST (02:01 UTC)
- Expired
- Jul 11, 2020, 7:45 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:20 PM MST | TSTM WND GST 60 | 14 Sse Summerhaven, AZ | ESTIMATED WINDS IN EXCESS OF 60 MPH. NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 3681 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704 WUUS55 KTWC 120201 SVRTWC AZC003-019-120245- /O.NEW.KTWC.SV.W.0012.200712T0201Z-200712T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 701 PM MST Sat Jul 11 2020 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pima County in southeastern Arizona... Northwestern Cochise County in southeastern Arizona... * Until 745 PM MST. * At 700 PM MST, a severe thunderstorm was located near Cascabel, or 23 miles north of Benson, moving west at 20 mph. HAZARD...60 mph wind gusts along with small hail and heavy rain. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tanque Verde, Saguaro National Park East, Redington and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3236 11032 3213 11034 3221 11073 3250 11062 TIME...MOT...LOC 0200Z 091DEG 16KT 3228 11042 HAIL...<.75IN WIND...60MPH $$ Meyer
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM MST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 240 PM MST Sat Jul 11 2020 .SYNOPSIS...Very hot daytime temperatures into early next week, with record or near record highs through Monday. We'll have enough moisture around for isolated to scattered showers and thunderstorms, with the best chances mainly south of Tucson and in the eastern mountains. && .DISCUSSION...The heat is on this weekend with Excessive Heat Warnings in place through Monday across most of the area with Sunday likely the hottest day. Record or near record highs next three days. Mostly sunny to partly cloudy across the area this afternoon. The exception was across the White mountains where it was mostly cloudy with isolated showers/thunderstorms. Afternoon temperatures were at or up to 4 degrees warmer than this time Friday with surface dewpoints in the 40s to mid 50s. Some drier air has moved into the far eastern areas thus PW values this afternoon ranged from 0.80" near AZ/NM border to 1.5" western areas. Steering easterly around 10-15 mph. Outside of the Whites, convection over the higher terrain E/SE of Tucson rather slow. Latest CAMs have mainly isolated thunderstorms moving west across the area through this evening. Best areal coverage for short lived strong storms with localized heavy rain still appears to be across Santa Cruz county and the southern parts of central Pima county or south of Sells. There still remains a slight chance of a brief thunderstorm over the Bighorn Burn scar into early this evening. Sunday still looks like a furnace area wide with the hottest temperatures of the year. Thunderstorm chances remain on the very low end side. Next week: Slight chance of thunderstorms first half of next week and with the high drifting into a more favorable position late in the week an uptick in activity is expected. Temperatures start the week rather hot, near record highs on Monday, then gradually cool closer to normal mid-July values. && .AVIATION...Valid through 13/00Z. SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA will diminish after 12/04Z but will is once again expected Sunday after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with a few gusts around 20-25 kts through about 12/03Z then becoming variable less than 12 kts the remainder of the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There is a slight chance of mainly afternoon and evening showers and thunderstorms from the Tucson metro area, south and east through Sunday, then mainly south to southeast of Tucson Monday and Tuesday before perhaps an increase in coverage later in the upcoming week. That said the best chances remain along the International Border and across the White Mountains. Through Monday temperatures will peak near or above record levels before easing back to more normal levels next week. Humidity levels will remain close to average through the week with generally good overnight recoveries. 20-ft winds will generally remain less than 15 mph outside of the usual afternoon gustiness due to daytime heating. Also, any afternoon/evening thunderstorms will capable of gusts of 45+ mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 11, 3:52 PM MST, 3 hours 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 352 PM MST Sat Jul 11 2020 AZZ508-512-112315- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 352 PM MST Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 415 PM MST... At 352 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles west of Chiricahua National Monument, or 21 miles southeast of Willcox, moving west at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of central Cochise County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3214 10944 3200 10943 3195 10972 3218 10972 TIME...MOT...LOC 2252Z 105DEG 14KT 3206 10953 TGD
Special weather statement, Jul 11, 4:44 PM MST, 2 hours 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 444 PM MST Sat Jul 11 2020 AZZ503-513-120015- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 444 PM MST Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 515 PM MST... At 443 PM MST, Doppler radar was tracking a strong thunderstorm over Parker Canyon Lake, or 15 miles west of Sierra Vista, moving west at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Parker Canyon Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3143 11036 3135 11038 3137 11059 3152 11055 TIME...MOT...LOC 2343Z 105DEG 11KT 3142 11046 TGD
Special weather statement, Jul 11, 5:20 PM MST, 1 hour 41 minutes before
Special Weather Statement National Weather Service Tucson AZ 520 PM MST Sat Jul 11 2020 AZZ507-513-120100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 520 PM MST Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 600 PM MST... At 519 PM MST, Doppler radar was tracking a strong thunderstorm over Sierra Vista, moving west at 15 mph. Wind gusts up to 50 mph and small hail will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Charleston and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3167 11014 3141 11015 3138 11032 3167 11043 TIME...MOT...LOC 0019Z 088DEG 16KT 3152 11027 Meyer
Local storm report, Jul 11, 5:44 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM 10 SW WILLCOX 32.16N 109.97W
07/11/2020 COCHISE AZ PUBLIC
SOCIAL MEDIA PHOTO OF DUST STORM IN THE
WILLCOX PLAYA.
&&
TGDLocal storm report, Jul 11, 5:45 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 6 WSW HUACHUCA CITY 31.60N 110.43W
07/11/2020 M79 MPH COCHISE AZ ASOS
ASOS STATION KALK PIONEER AIRFIELD.
&&
TGDLocal storm report, Jul 11, 5:56 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 2 ESE SIERRA VISTA 31.55N 110.30W
07/11/2020 COCHISE AZ UTILITY COMPANY
5 POWER POLES DOWN IN SIERRA VISTA NEAR
WILCOX AND S CARMICHAEL.
&&
TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 11, 5:28 PM MST | Dust Storm Warning | TWC | Cochise | 62 min |
| Jul 11, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 52 min |
| Jul 11, 5:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 53 min |
| Jul 11, 6:37 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 53 min |
| Jul 11, 7:06 PM MST | Dust Storm Warning | TWC | Pima, Santa Cruz | 54 min |
| Jul 11, 7:30 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 11, 7:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 11, 7:57 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 11, 8:06 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 84 min |
| Jul 11, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Jul 12, 2:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 12, 4:36 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 12, 4:52 PM MST | Special Weather Statement | TWC | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.